Volume 11 Supplement 2

17th Scientific Symposium of the Austrian Pharmacological Society (APHAR)

Open Access

Can the electrophysiological action of rosiglitazone explain its cardiac side effects?

  • Valéria Kecskeméti1Email author,
  • Andrea Szebeni1,
  • Norbert Szentandrássy2 and
  • Péter P Nánási2
BMC Pharmacology201111(Suppl 2):A54

https://doi.org/10.1186/1471-2210-11-S2-A54

Published: 5 September 2011

Background

Several recent clinical trials showed that the antidiabetic drug rosiglitazone is associated with an excess risk of cardiovascular adverse events. In spite of its widespread clinical application there is little information on its cellular cardiac effects in larger mammals. In the present study, therefore, concentration-dependent effects of rosiglitazone on action potential morphology and the underlying ion currents were studied in canine hearts.

Methods

Standard microelectrode techniques, conventional whole cell patch-clamp, and action potential voltage-clamp techniques were applied in enzymatically dispersed ventricular cells.

Results

At concentrations ≥ 10 µM rosiglitazone decreased the amplitude of phase-1 repolarization, reduced the maximum velocity of depolarization and caused depression of the plateau potential. These effects developed rapidly and were readily reversible upon washout. Rosiglitazone suppressed several transmembrane ion currents in a concentration-dependent manner under conventional voltage-clamp conditions and altered their kinetic properties. The EC50 value for this inhibition was 25.2 ± 2.7 µM for the transient outward K+ current (Ito), 72.3 ± 9.3 µM for the rapid delayed rectifier K+ current (IKr), and 82.5 ± 9.4 µM for the L-type Ca2+ current (ICa) with Hill coefficients close to unity. The inward rectifier K+ current (IK1) was not affected by rosiglitazone up to concentrations of 100 µM. Suppression of Ito, IKr, and ICa was confirmed under action potential voltage-clamp conditions as well.

Conclusions

The observed alterations in the densities and kinetic properties of ion currents may carry serious proarrhythmic risk in case of overdose intoxication with rosiglitazone, especially in older diabetic patients having multiple cardiovascular risk factors.

Declarations

Acknowledgements

Studies were supported by grants OTKA-K68457, OTKA-K73160, CNK-77855.

Authors’ Affiliations

(1)
Department of Pharmacology and Pharmacotherapy, Semmelweis University
(2)
Department of Physiology, University of Debrecen

Copyright

© Kecskeméti et al; licensee BioMed Central Ltd. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement